Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Question from practice: Advice on an allergy to sunscreen

By Rod Tucker

A. The most commonly observed adverse reaction that occurs when sunscreens are applied is contact dermatitis of which there are three different types:

  • Irritant contact dermatitis, which results in skin damage from over-exposure to a particular irritant within the sunscreen
  • Allergic contact dermatitis, which represents an exaggerated immune response to a specific antigenic sunscreen agent
  • Photo-contact reactions

The photo-contact reactions can be further subdivided into photo-allergic dermatitis, which is an immune response induced when sunscreen applied to the skin is exposed to sunlight, and a photo-toxic dermatitis, in which exposure to sunlight activates a photosensitising agent within the sunscreen, causing damage to the skin and usually presenting as bad sunburn.

Irritant contact dermatitis is more likely in those who describe themselves as having “sensitive skin”. Such patients have a reduced tolerance to the application of cosmetics and skin care products.

The prevalence of allergic contact dermatitis to sunscreen ingredients is unknown although patch testing studies suggest that it is low, probably less than 1 per cent. Photo-allergic contact dermatitis is more common, with studies suggesting that prevalence varies between 2 and 20 per cent. Studies suggest that patients with pre-existing conditions such as chronic actinic dermatitis and polymorphic light eruption are at an increased risk of developing photo-allergies.

The physical symptoms of allergic contact dermatitis and photo-allergic contact dermatitis are similar, being characterised by erythematous, swollen, blistered, itchy skin. In the absence of patch testing (or photo-patch tests where a photo-allergic response is suspected) it is almost impossible to distinguish between the two reactions but there are some clinical clues: photo-allergic contact dermatitis will normally only occur at sites exposed to the sun such as the “V” of the neck, the top of the hands, the forearms. An allergic contact dermatitis reaction normally appears several hours after contact with the allergen.

Sunscreen ingredients

A sunscreen will typically consist of a combination of UVB- and UVA-absorbing organic molecules or physical blocking agents (which reflect or scatter UV radiation), or both.

Para-amino benzoic acid (PABA) was one of the first UVB absorbing agents used in sunscreens and reports of sensitivity to this chemical, including photo-allergic contact dermatitis, have been known about since the 1940s. However, because PABA-based sunscreens often stained clothes, had to be formulated in an alcoholic base and many patients reported a transient stinging or burning sensation when the sunscreen was first applied, PABA is now rarely used in sunscreens. It has been replaced by various PABA esters (eg, padimate-O or octyl dimethyl PABA), which tend to be less irritating. Several products are promoted as being “hypo-allergenic” (a term that has no exact definition) by mere virtue of the fact that they do not contain PABA.

Other potential causes of allergic contact dermatitis-like reactions are the preservatives used in sunscreens. One group of compounds commonly used are the parabens.

The term “paraben” is an abbreviation for para-hydroxybenzoic acid and the parabens are alkyl esters of paraben, of which the most common are methyl, ethyl, propyl, butyl and benzyl (eg, methyl p-hydroxybenzoate is also known as methylparabens).

The parabens were introduced in the 1930s and are the most widely used preservatives in skin care products, shampoos, foods and pharmaceutical products, including oral preparations. They are used because they are inexpensive and have a broad spectrum antimicrobial and antifungal activity. Antimicrobial activity is increased by lengthening the alkyl chain and, in practice, parabens are used in combination to enhance antimicrobial activity.

Hypersensitivity reactions (ie, allergic reactions) to the parabens have also been observed since the 1940s although prevalence is low. There are several case reports in the literature of patients who have experienced allergic contact dermatitis from topical products containing parabens.

Patients who are particularly susceptible include those with damaged skin (eg, leg ulcers). There are also case reports of patients experiencing allergic contact dermatitis from ingestion of foods and medicines that contain parabens.

Key points

  • Common ingredients in sunscreens that can cause allergies are PABA (para-aminobenzoic acid), PABA esters and parabens.
  • Studies suggest that prevalence of photo-allergic contact dermatitis cause by sunscreen varies between 2 and 20 per cent. This sort of dermatitis normally only occurs at sites exposed to the sun such as the “V” of the neck.
  • Although cross-reactivity between the parabens and PABA is theoretically possible, there have been no reports of this. However, the esters of PABA may show cross-reactivity with parabens.
  • Parabens are the most widely used preservatives in skin care products, shampoos, foods and pharmaceutical products including oral preparations. Systemic reactions caused by ingestion are rare although they have been reported.
  • People who experience reactions to sunscreens with UV absorbing compounds could be advised to use a product that contains physical blocking agents, such as titanium dioxide and zinc oxide, because there do not appear to be any reports of allergies from these compounds.

Advice in this case

This child has clearly exhibited photo-allergic contact dermatitis to a sunscreen. It would be useful to establish which product was used so that its ingredients (eg, PABA, parabens or PABA esters) can be confirmed.

If it is likely that PABA is the culprit, the question to consider would be: is the child going to experience a further reaction from the use of an oral medicine which contains parabens? Although, there is a theoretical possibility of cross-reactivity between para-amino structures, the literature states that PABA does not cross-react with parabens.1 There are no reports of cross-reactivity between the parabens and PABA and, based on the available evidence, cross-reactivity seems unlikely. It would be reasonable, therefore, to reassure the mother that her son is unlikely to react to the small amount of parabens used in chlorphenamine syrup simply because of a photo-allergy to PABA.

If parabens is the likely allergen, the risks of treatment versus the benefits need consideration. Systemic reactions caused by ingestion of parabens are rare although they have been reported (one patient developed a generalised eczematous reaction after ingesting haloperidol syrup containing parabens). It may be prudent to avoid the antihistamine product and suggest an alternative but my view is that it is worth the risk if the child is suffering.

The esters of PABA may show cross-reactivity with parabens and again, the risks versus the benefits of use should be considered.

Many sunscreens that contain UV-absorbing compounds have been associated with photo-allergic reactions. An alternative for people who experience skin reactions to sunscreens with UV-absorbing compounds would be to use a product that contains physical blocking agents, such as titanium dioxide and zinc oxide. There do not appear to be any reports of contact dermatitis or photo-allergy from these compounds and such agents provide protection against both UVA and UVB radiation.

Citation: The Pharmaceutical Journal URI: 11098634

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.